Barycentric Subdivisions of Convex Complexes are Collapsible


A classical question in PL topology, asked among others by Hudson, Lickorish, and Kirby, is whether every linear subdivision of the d-simplex is simplicially collapsible. The answer is known to be positive for \(d \le 3\). We solve the problem up to one subdivision, by proving that any linear subdivision of any polytope is simplicially collapsible after at most one barycentric subdivision. Furthermore, we prove that any linear subdivision of any star-shaped polyhedron in \(\mathbb {R}^d\) is simplicially collapsible after \(d-2\) derived subdivisions at most. This presents progress on an old question by Goodrick.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3
Fig. 4


  1. 1.

    This is true because any movement of star-center x normal to the geodesic span of \(\tau \) and x induces a motion of the hemisphere \( \mathrm {N}^1_{(u,\tau )}B_u\) in \(\mathrm {N}^1_{(u,\tau )} S^d\), specifically, by moving the midpoint of the hemisphere in the same direction.


  1. 1.

    Adiprasito, K., Benedetti, B.: Tight complexes in 3-space admit perfect discrete Morse functions. Eur. J. Comb. 45, 71–84 (2015)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Adiprasito, K.A., Benedetti, B.: Subdivisions, shellability and collapsibility of products. Combinatorica 37(1), 1–30 (2017)

    MathSciNet  Article  Google Scholar 

  3. 3.

    Benedetti, B.: Discrete Morse theory for manifolds with boundary. Trans. Amer. Math. Soc. 364(12), 6631–6670 (2012)

    MathSciNet  Article  Google Scholar 

  4. 4.

    Benedetti, B., Lutz, F.H.: Knots in collapsible and non-collapsible balls. Electron. J. Comb. 20(3), 31 (2013)

    MathSciNet  Article  Google Scholar 

  5. 5.

    Benedetti, B., Ziegler, G.M.: On locally constructible spheres and balls. Acta Math. 206(2), 205–243 (2011)

    MathSciNet  Article  Google Scholar 

  6. 6.

    Bing, R.H.: Some aspects of the topology of \(3\)-manifolds related to the Poincaré conjecture. In: Saaty, T.L. (ed.) Lectures on Modern Mathematics, vol. II, pp. 93–128. Wiley, New York (1964)

    Google Scholar 

  7. 7.

    Bruggesser, H., Mani, P.: Shellable decompositions of cells and spheres. Math. Scand. 29, 197–205 (1971)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Burago, D., Burago, Yu., Ivanov, S.: A Course in Metric Geometry. Graduate Studies in Mathematics, vol. 33. American Mathematical Society, Providence (2001)

    MATH  Google Scholar 

  9. 9.

    Charney, R.: Metric geometry: connections with combinatorics. In: Billera, L.J., et al. (eds.) Formal Power Series and Algebraic Combinatorics. DIMACS Series in Discrete Mathematics and Theoretical Computer Science, vol. 24, pp. 55–69. American Mathematical Society, Providence (1996)

    Google Scholar 

  10. 10.

    Chillingworth, D.R.J.: Collapsing three-dimensional convex polyhedra. Proc. Cambridge Philos. Soc. 63, 353–357 (1967)

    MathSciNet  Article  Google Scholar 

  11. 11.

    Davis, M.W., Moussong, G.: Notes on nonpositively curved polyhedra. In: Böröczky Jr., K., et al. (eds.) Low Dimensional Topology. Bolyai Society Mathematical Studies, vol. 8, pp. 11–94. János Bolyai Mathematical Society, Budapest (1999)

    Google Scholar 

  12. 12.

    Dong, X.: Alexander duality for projections of polytopes. Topology 41(6), 1109–1121 (2002)

    MathSciNet  Article  Google Scholar 

  13. 13.

    Hudson, J.F.P.: Piecewise Linear Topology. University of Chicago Lecture Notes. W. A. Benjamin, New York (1969)

    MATH  Google Scholar 

  14. 14.

    Kahn, J., Saks, M., Sturtevant, D.: A topological approach to evasiveness. Combinatorica 4(4), 297–306 (1984)

    MathSciNet  Article  Google Scholar 

  15. 15.

    Kirby, R.: Problems in low-dimensional topology.

  16. 16.

    Provan, J.S., Billera, L.J.: Decompositions of simplicial complexes related to diameters of convex polyhedra. Math. Oper. Res. 5(4), 576–594 (1980)

    MathSciNet  Article  Google Scholar 

  17. 17.

    Welker, V.: Constructions preserving evasiveness and collapsibility. Discrete Math. 207(1–3), 243–255 (1999)

    MathSciNet  Article  Google Scholar 

  18. 18.

    Whitehead, J.H.C.: Simplicial spaces, nuclei and m-groups. Proc. London Math. Soc. S2–45(4), 243–327 (1939)

    MathSciNet  Article  Google Scholar 

  19. 19.

    Ziegler, G.M.: Lectures on Polytopes. Graduate Texts in Mathematics, vol. 152. Springer, New York (1995)

    Book  Google Scholar 

Download references


Karim Adiprasito acknowledges the support by ISF Grant 1050/16 and ERC StG 716424-CASe. Bruno Benedetti acknowledges the support by an NSF Grant 1600741, the DFG Collaborative Research Center TRR109, and the Swedish Research Council VR 2011-980. Part of this work was supported by the National Science Foundation under Grant No. DMS-1440140 while the authors were in residence at the Mathematical Sciences Research Institute in Berkeley, California, during the Fall 2017 semester.

Author information



Corresponding author

Correspondence to Karim Adiprasito.

Additional information

Dedicated to the memory of Ricky Pollack.

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Editor in Charge: János Pach

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Adiprasito, K., Benedetti, B. Barycentric Subdivisions of Convex Complexes are Collapsible. Discrete Comput Geom 64, 608–626 (2020).

Download citation